Author Affiliation: Departments of Medicine and Epidemiology & Biostatistics, University of California, San Francisco.
There is increasing evidence that the use of bisphosphonates to prevent osteoporotic fractures, particularly long-term use, is associated with an increased risk of unusual fractures of the proximal femur. Numerous case reports of these “atypical” fractures of the femur among bisphosphonate-treated women have appeared over the last 5 years or more.1,2 A case definition for atypical femur fractures has now been proposed3 that includes subtrochanteric (below the lesser trochanter) or diaphyseal (above the distal metaphysis) location, transverse or nearly transverse “chalklike” fracture line (as opposed to the more typical spiral or comminuted fractures), and paucity of trauma. Additional features may include the presence of prodromal thigh pain, bilateral involvement, cortical thickening, and the presence of other selected diseases (such as rheumatoid arthritis or diabetes) or medication use (such as corticosteroids or proton pump inhibitors). Some reports, but certainly not all, suggest marked suppression of bone turnover as assessed by bone turnover markers and iliac crest histomorphometry.1 Even if causally related, these atypical fractures must be quite rare among osteoporotic women treated with bisphosphonates, as a recent pooled analysis of 3 large clinical trials (FIT, FLEX, and HORIZON) with up to 10 years of follow-up4 found that all types of subtrochanteric and diaphyseal fractures were infrequent and similar among placebo- and bisphosphonate-treated women. Although these findings are reassuring, important limitations were that relatively few women received more than 5 years of bisphosphonate treatment, information on atypical features was not specifically collected, and only radiographic reports were reviewed. Clearly, because atypical subtrochanteric fractures occur infrequently, they are unlikely to be easily studied in randomized trials, and other study designs will be necessary.
Bauer DC. Atypical Femoral Fracture Risk in Patients Treated With Bisphosphonates: Comment on “Increasing Occurrence of Atypical Femoral Fractures Associated With Bisphosphonate Use”. Arch Intern Med. 2012;172(12):936–937. doi:10.1001/archinternmed.2012.1827
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: